Alert archive / Pennsylvania / Wind Advisories in 2013

Wind Advisory 1, NWS Pittsburgh, PA

January 20, 201314 counties in Pennsylvania; 6 counties in West Virginia; 6 counties in Ohio

NWS Pittsburgh, PA issued this wind advisory at Jan 20, 2013, 5:16 AM EST for 14 counties in Pennsylvania; 6 counties in West Virginia; 6 counties in Ohio. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 20, 2013, 5:16 AM EST (10:16 UTC)
Expired
Jan 20, 2013, 11:00 AM EST
In force
6 hr
Issued by
NWS Pittsburgh, PA
All 26 counties

Belmont County, OH, Carroll County, OH, Columbiana County, OH, Harrison County, OH, Jefferson County, OH, Monroe County, OH, Allegheny County, PA, Armstrong County, PA, Beaver County, PA, Butler County, PA, Clarion County, PA, Fayette County, PA, Forest County, PA, Greene County, PA, Jefferson County, PA, Lawrence County, PA, Mercer County, PA, Venango County, PA, Washington County, PA, Westmoreland County, PA, Brooke County, WV, Hancock County, WV, Marion County, WV, Marshall County, WV, Ohio County, WV, Wetzel County, WV

The radar

The Pittsburgh radar (KPBZ), 7 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 10.3 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2013-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2013-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 407 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2529 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
407 m²/s²
0-3 km storm-relative helicity
510 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

026 
WWUS71 KPBZ 201016
NPWPBZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
516 AM EST SUN JAN 20 2013


OHZ041-PAZ007>009-013>016-020-022-023-201600-
/O.NEW.KPBZ.WI.Y.0001.130120T1016Z-130120T1600Z/
COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ARMSTRONG-INDIANA-
INCLUDING THE CITIES OF...EAST LIVERPOOL...SALEM...COLUMBIANA...
EAST PALESTINE...WELLSVILLE...CALCUTTA...SHARON...HERMITAGE...
GROVE CITY...GREENVILLE...FARRELL...OIL CITY...FRANKLIN...
SUGARCREEK...TIONESTA...NEW CASTLE...ELLWOOD CITY...BUTLER...
ZELIENOPLE...CLARION...PUNXSUTAWNEY...BROOKVILLE...
REYNOLDSVILLE...BROCKWAY...ALIQUIPPA...BEAVER FALLS...AMBRIDGE...
MONACA...BEAVER...KITTANNING...FORD CITY...LEECHBURG...FREEPORT...
APOLLO...INDIANA
516 AM EST SUN JAN 20 2013

...WIND ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM EST THIS MORNING. 

* TIMING...NOW THROUGH LATE MORNING.

* WINDS...SUSTAINED 20 TO 30 MPH...WITH GUSTS UP TO 50 MPH.

* IMPACTS...UNSECURED OBJECTS MAY BE BLOWN ABOUT...AND HIGH
  PROFILE VEHICLES MAY BECOME DIFFICULT TO MANEUVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WIND GUSTS GREATER THAN 45 MPH ARE
EXPECTED. WIND THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
821 
WWUS71 KPBZ 201215
NPWPBZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
715 AM EST SUN JAN 20 2013

MDZ001-OHZ040-049-050-059-069-PAZ021-029-031-073>076-WVZ001>004-
012-021>023-041-201600-
/O.EXA.KPBZ.WI.Y.0001.000000T0000Z-130120T1600Z/
GARRETT-CARROLL-HARRISON-JEFFERSON OH-BELMONT-MONROE-ALLEGHENY-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...CARROLLTON...
CADIZ...HOPEDALE...STEUBENVILLE...MARTINS FERRY...
ST. CLAIRSVILLE...BELLAIRE...BARNESVILLE...SHADYSIDE...
BRIDGEPORT...WOODSFIELD...PITTSBURGH METRO AREA...WASHINGTON...
CANONSBURG...DONORA...CALIFORNIA...CHARLEROI...MONONGAHELA...
MCMURRAY...WAYNESBURG...FAIRDALE...GREENSBURG...NEW KENSINGTON...
JEANNETTE...LATROBE...MONESSEN...LIGONIER...DONEGAL...
NEW FLORENCE...ACME...CHAMPION...UNIONTOWN...CONNELLSVILLE...
POINT MARION...NORMALVILLE...FARMINGTON...OHIOPYLE...
MARKLEYSBURG...WEIRTON...BETHANY...WHEELING...MOUNDSVILLE...
NEW MARTINSVILLE...FAIRMONT...MORGANTOWN...KINGWOOD...
TERRA ALTA...PARSONS...DAVIS...THOMAS
715 AM EST SUN JAN 20 2013

...WIND ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM EST THIS MORNING. 

* TIMING...NOW THROUGH LATE MORNING.

* WINDS...SUSTAINED 20 TO 30 MPH...WITH GUSTS UP TO 50 MPH.

* IMPACTS...UNSECURED OBJECTS MAY BE BLOWN ABOUT...AND HIGH 
  PROFILE VEHICLES MAY BECOME DIFFICULT TO MANEUVER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WIND GUSTS GREATER THAN 45 MPH ARE
EXPECTED. WIND THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

OHZ041-PAZ007>009-013>016-020-022-023-201600-
/O.CON.KPBZ.WI.Y.0001.000000T0000Z-130120T1600Z/
COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ARMSTRONG-INDIANA-
INCLUDING THE CITIES OF...EAST LIVERPOOL...SALEM...COLUMBIANA...
EAST PALESTINE...WELLSVILLE...CALCUTTA...SHARON...HERMITAGE...
GROVE CITY...GREENVILLE...FARRELL...OIL CITY...FRANKLIN...
SUGARCREEK...TIONESTA...NEW CASTLE...ELLWOOD CITY...BUTLER...
ZELIENOPLE...CLARION...PUNXSUTAWNEY...BROOKVILLE...
REYNOLDSVILLE...BROCKWAY...ALIQUIPPA...BEAVER FALLS...AMBRIDGE...
MONACA...BEAVER...KITTANNING...FORD CITY...LEECHBURG...FREEPORT...
APOLLO...INDIANA
715 AM EST SUN JAN 20 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS MORNING...

* TIMING...NOW THROUGH LATE MORNING.

* WINDS...SUSTAINED 20 TO 30 MPH...WITH GUSTS UP TO 50 MPH.

* IMPACTS...UNSECURED OBJECTS MAY BE BLOWN ABOUT...AND HIGH 
  PROFILE VEHICLES MAY BECOME DIFFICULT TO MANEUVER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WIND GUSTS GREATER THAN 45 MPH ARE
EXPECTED. WIND THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
577 
WWUS71 KPBZ 201558
NPWPBZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
1058 AM EST SUN JAN 20 2013

MDZ001-OHZ040-049-050-059-069-PAZ021-029-031-073>076-WVZ001>004-
012-021>023-041-201700-
/O.EXP.KPBZ.WI.Y.0001.000000T0000Z-130120T1600Z/
GARRETT-CARROLL-HARRISON-JEFFERSON OH-BELMONT-MONROE-ALLEGHENY-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...CARROLLTON...
CADIZ...HOPEDALE...STEUBENVILLE...MARTINS FERRY...
ST. CLAIRSVILLE...BELLAIRE...BARNESVILLE...SHADYSIDE...
BRIDGEPORT...WOODSFIELD...PITTSBURGH METRO AREA...WASHINGTON...
CANONSBURG...DONORA...CALIFORNIA...CHARLEROI...MONONGAHELA...
MCMURRAY...WAYNESBURG...FAIRDALE...GREENSBURG...NEW KENSINGTON...
JEANNETTE...LATROBE...MONESSEN...LIGONIER...DONEGAL...
NEW FLORENCE...ACME...CHAMPION...UNIONTOWN...CONNELLSVILLE...
POINT MARION...NORMALVILLE...FARMINGTON...OHIOPYLE...
MARKLEYSBURG...WEIRTON...BETHANY...WHEELING...MOUNDSVILLE...
NEW MARTINSVILLE...FAIRMONT...MORGANTOWN...KINGWOOD...
TERRA ALTA...PARSONS...DAVIS...THOMAS
1058 AM EST SUN JAN 20 2013

...WIND ADVISORY WILL EXPIRE AT 11 AM EST THIS MORNING...

ALTHOUGH AN ISOLATED WIND GUST TO 45 MPH CANNOT BE RULED OUT OVER
THE NEXT HOUR OR TWO...OVERALL WIND GUSTS HAVE DROPPED NOW THAT
THE COLD FRONT HAS MOVED THROUGH THE REGION.

$$

OHZ041-PAZ007>009-013>016-020-022-023-201700-
/O.EXP.KPBZ.WI.Y.0001.000000T0000Z-130120T1600Z/
COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ARMSTRONG-INDIANA-
INCLUDING THE CITIES OF...EAST LIVERPOOL...SALEM...COLUMBIANA...
EAST PALESTINE...WELLSVILLE...CALCUTTA...SHARON...HERMITAGE...
GROVE CITY...GREENVILLE...FARRELL...OIL CITY...FRANKLIN...
SUGARCREEK...TIONESTA...NEW CASTLE...ELLWOOD CITY...BUTLER...
ZELIENOPLE...CLARION...PUNXSUTAWNEY...BROOKVILLE...
REYNOLDSVILLE...BROCKWAY...ALIQUIPPA...BEAVER FALLS...AMBRIDGE...
MONACA...BEAVER...KITTANNING...FORD CITY...LEECHBURG...FREEPORT...
APOLLO...INDIANA
1058 AM EST SUN JAN 20 2013

...WIND ADVISORY WILL EXPIRE AT 11 AM EST THIS MORNING...

ALTHOUGH AN ISOLATED WIND GUST TO 45 MPH CANNOT BE RULED OUT OVER
THE NEXT HOUR OR TWO...OVERALL WIND GUSTS HAVE DROPPED NOW THAT
THE COLD FRONT HAS MOVED THROUGH THE REGION.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this wind advisory went out at Jan 20, 3:50 AM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Jan 20, 3:50 AM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
350 AM EST SUN JAN 20 2013

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA THIS MORNING...BRINGING
DRASTICALLY COLDER CONDITIONS TO THE AREA. A SECOND SYSTEM WILL
CROSS MONDAY BRINGING WIDESPREAD SNOW. THE COLDEST AIR IN YEARS
WILL COME OVER THE AREA TUESDAY MORNING THROUGH WEDNESDAY BEFORE A
MORE POTENT WINTER STORM MOVES THROUGH LATE IN THE WEEK. A
CONTINUATION OF THE ARCTIC INFLUENCE ON THE WEATHER IS QUITE
LIKELY TO CONTINUE WELL BEYOND THE FORECAST PERIOD.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
YET MORE FAIRLY DRASTIC TEMPERATURE ADJUSTMENTS WERE MADE
GENERALLY TO TEMPERATURE EXPECTATIONS OVER THE NEXT 6-12 HOURS.
STRONG MIXING OVERNIGHT IS EVIDENT BOTH ON REGIONAL OBSERVATIONS
AND SOUNDINGS BOTH AHEAD AND BEHIND A SURFACE COLD FRONTAL
BOUNDARY THAT IS CURRENTLY DRIVING SOUTHEAST FROM ROUGHLY DETROIT
TO INDIANAPOLIS AS OF 3 AM. THIS BOUNDARY IS MOVING
EASTWARD...HOWEVER LAYER MOISTURE ALONG IT IS SEVERELY LACKING
GIVEN NOT ONLY A DEARTH OF PRECIPITATION REPORTS AWAY FROM THE
MAIN DYNAMICAL FORCING IN LOWER MICHIGAN...NOT TO MENTION AN
ABSENCE OF LARGE SCALE CLOUD COVER ALONG IT. THIS BECOMES
INCREASINGLY PROBLEMATIC WHEN YOU CONSIDER THE FACT THAT ALL
DYNAMICAL FORCING CONTINUED TO SLIDE NORTH OF THE AREA ON ALL
GUIDANCE THROUGH THE DAY TODAY AS THE FRONT DRIVES INTO WESTERN
PENNSYLVANIA. AS SUCH...A QPF SPREAD SUCH AS THAT DEPICTED BY THE
GFS SEEMS UNREALISTIC. THIS IS PARTICULARLY EVIDENT DUE TO THE
FACT THAT THE MAJORITY OF WHAT IS BEING GENERATED SEEMS TO BE
COMING FROM THE BOUNDARY LAYER. WITH SOME INDICATION THAT ADDITION
LOW LEVEL MOISTURE MAY FEED INTO THE BOUNDARY LAYER AHEAD OF THE
FRONT SUBSEQUENT TO ITS PASSAGE ACROSS THE WESTERN GREAT LAKES
WITH AT LEAST MODEST SATURATION EVIDENT ON NAM TIME HEIGHT
SECTIONS...AT LEAST A PERIOD OF CLOUD COVER IS EXPECTED WITH THE
FRONTAL PASSAGE EARLY SUNDAY.

WHILE CLOUDS WERE REDUCED THROUGH THE BULK OF THE FIRST 12 HOURS OF
THE FORECAST...IT STILL REMAINS TO BE SEEN WHETHER THE FRONTAL
LIFT WITH SLIGHT ADDITIONAL BOUNDARY LAYER MOISTURE FLUX FROM THE
LAKES WILL BE SUFFICIENT TO GENERATE MUCH PRECIPITATION ALONG THE
FRONT ITSELF. DUE TO THE FACT THAT THE GRADIENT IN LOW LEVEL
TEMPERATURES BY LATER THIS MORNING WILL BE RATHER EXTREME ACROSS
THE AREA AND REMAIN SO THROUGH THE DAY WITH 850 MB TEMPERATURES
DROPPING TOWARD -15C IN THE NORTHERN ZONES...AND ONLY -8C IN THE
SOUTHERN ZONES WITH VERY STEEP LAPSE RATES BELOW THIS LEVEL...THE
INTERACTION OF THIS INSTABILITY WITH THE DENDRITIC GROWTH ZONE AND
WEAK MOISTURE FLUX WILL BE CRITICALLY IMPORTANT. AS SUCH...SNOW
SHOWER DEVELOPMENT SEEMS A MUCH BETTER BET UP NORTH THAN ANYWHERE
ELSE IN THE FORECAST AREA...HOWEVER EVEN HERE...QPF AMOUNTS SEEM
FAIRLY LIGHT. GIVEN THE FACT THAT THE UNSTABLE LAYER PENETRATES
INTO THE DENDRITIC GROWTH ZONE...AS MUCH AS AN INCH OF SNOW MAY
BE POSSIBLE IN A FEW OF THE BETTER SHOWERS...HOWEVER A WIDESPREAD
INCH OF SNOW WOULD BE FAIRLY SHOCKING GIVEN WEAK MOISTURE CONTENT.

FARTHER SOUTH...SATURATION AS WELL AS THE THERMODYNAMICS OF THE
SITUATION QUICKLY GET MORE PROBLEMATIC. NOT ONLY DO THE LOW LEVELS
TAKE LONGER TO COOL...BUT THE GROUND IS STILL QUITE WARM. ADDING
THIS TO THE FACT THAT THE UNSTABLE LAYER INTERSECTS PROGRESSIVELY
LESS OF THE DENDRITIC LAYER THE FARTHER SOUTH YOU GO AND THAT THE
LOW LEVEL LAPSE RATES BECOME DECREASINGLY IMPRESSIVE...BOTH QPF
AND SNOW EXPECTATIONS GO FROM VERY LOW TO NIL MOVING SOUTH TOWARD
PITTSBURGH. A FEW RAIN AND SNOW SHOWERS WILL BE
POSSIBLE AS FAR SOUTH AS PITTSBURGH...TRANSITIONING TO ALL SNOW
SHOWERS BY MID-MORNING...HOWEVER LITTLE ACCUMULATION SEEMS
LIKELY. FRIES

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
COLD ADVECTION CONTINUES OVER THE FORECAST AREA IN EARNEST SUNDAY
NIGHT INTO MONDAY. MODEL CONSENSUS 850 MB TEMPERATURES FALL
ABRUPTLY WITH THE FRONTAL PASSAGE AND THEN CONTINUE THEIR DECLINE
TOWARD -20C BY MONDAY AFTERNOON. AS THIS OCCURS...THE DENDRITIC
GROWTH ZONE BECOMES MUCH DEEPER AS IT FALLS TO A MUCH LOWER
ALTITUDE ON THE MODELS. IN ADDITION...A FAIRLY POTENT MID-LEVEL
WAVE TO SET TO TRAVERSE THE OHIO VALLEY MONDAY FROM INDIANA TOWARD
WESTERN PENNSYLVANIA WITH WIDESPREAD MODERATE NEGATIVE OMEGA
VALUES OVER A FAIRLY DEEP LAYER. THIS LAYER EXTENDS FROM ABOUT
5-15 KFT...WHICH BISECTS THE DENDRITIC LAYER FAIRLY SQUARELY. THE
GFS HAS SOME SATURATION PROBLEMS WITH THIS LAYER...HOWEVER THE
NAM/SREF/CANADIAN AND ECMWF ALL INDICATE SUFFICIENT SATURATION OF
THE LAYER TO GENERATE 0.10 TO 0.15 INCHES OF QPF CENTERED MAINLY
ON MONDAY. ADDITIONALLY...ANALYTICAL SNOW-TO-LIQUID RATIO GUIDANCE
SUGGESTS RATIOS RUNNING IN THE 20-25:1 RANGE...AND HAS CONTINUALLY
FAVORED THIS RANGE FOR SEVERAL MODEL RUNS. AS SUCH...WIDESPREAD
2-4 INCH SNOW AMOUNTS SEEM POSSIBLE ON MONDAY...WITH A BIT HEAVIER
AMOUNTS POSSIBLE ACROSS THE NORTHERN ZONES WERE ADDITIONAL LAKE
FETCH MAY ENHANCE AVAILABLE MOISTURE AND QPF.

WHILE A WIDESPREAD SNOW SEEMS LIKELY ON MONDAY...THE REAL LAKE
EFFECT PRECIPITATION SHOULD GET ALL WOUND BY BY MONDAY NIGHT. LOW
LEVEL WIND FIELDS WILL CONTINUE TO BE THE MOST UNCERTAIN PORTION
OF THE FORECAST AS THE NORTHERLY COMPONENT CONTINUES TO BE LESS
THAN STELLAR. HOWEVER..LAPSE RATES AND INCREASING INVERSIONS
HEIGHTS WILL BOTH FAVOR STRONG INSTABILITY AND A BETTER INLAND
PENETRATION OF LAKE BANDING ON MONDAY NIGHT. IN
ADDITION...INSTABILITY SQUARELY CUTTING THROUGH THE DENDRITIC
LAYER WITH LAKE TO INVERSION TOP AROUND 7 KFT MONDAY NIGHT
FEATURES LAPSE RATES FROM ROUGHLY +2C WATER OVER LAKE ERIE TO
ABOUT -27C AT THE INVERSION LEVEL. THAT CALCULATES OUT TO 12.7
C/KM...WHICH IS FAR IN EXCESS OF BEING ABSOLUTELY UNSTABLE. WITH
LAKE MOISTURE INPUT AND LIKELY MULTI-LAKE FETCH WORKING ON
INSTABILITY OF THAT MAGNITUDE...HEAVY SNOWFALL SEEMS LIKELY FOR
THE NORTHERN TIER OF COUNTIES. AT THE MOMENT...AMOUNTS ARE
PROBLEMATIC TO PIN DOWN...HOWEVER LAKE EFFECT SNOW HEADLINES DO
SEEM LIKELY GOING FORWARD FOR MONDAY NIGHT INTO TUESDAY.

LOW LEVEL FLOW VARIES VERY LITTLE FROM TUESDAY THROUGH
WEDNESDAY...HOWEVER A BIT DRIER AIR STARTS TO WORK INTO THE
REGION. THIS WILL LIKELY START TO ALLOW FOR A REDUCTION IN CLOUD
COVER IN MANY SPOT AWAY FROM THE LAKE EFFECT BANDS. AS SUCH...WITH
SOME NEW SNOW COVER LIKELY AND CLEARING CONDITIONS...FRIGID
TEMPERATURES SEEM LIKELY TO START THE DAY TUESDAY AND
WEDNESDAY...PARTICULARLY ACROSS THE SOUTHERN TIER OF THE FORECAST
AREA. MANY AREAS COULD BE BREAKING ZERO FOR THE FIRST TIME SINCE
2009. FRIES

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
A LARGE AMPLIFIED TROUGH OVER MUCH OF THE EASTERN HALF WILL BRING
REINFORCING SHOTS OF ARCTIC AIR ACROSS THE REGION THROUGH MUCH OF
THE WEEK. WHILE THERE WON'T BE MUCH IN THE WAY OF LARGE SCALE
SYSTEMS UNTIL THE LATER IN THE WEEK...WAVES WITHIN THE COLD UPPER
LEVEL FLOW WILL HELP TO MAINTAIN LAKE ENHANCED SNOW
SHOWERS...ESPECIALLY TO POINTS NORTH OF I-80 UNTIL THE WINDS ALOFT
RETURN TO A MORE SOUTHERLY FLOW AHEAD OF THE APPROACHING WARM
FRONT PROGGED FOR THURSDAY NIGHT/FRIDAY. POINTS SOUTH OF I-80 WILL
BE LESS LIKELY TO EXPERIENCE SNOW SHOWERS AS BUILDING HIGH
PRESSURE DRIES OUT THE MID/LOW-LEVELS TUESDAY NIGHT WEDNESDAY.

MODELS CONTINUE TO FLIP FLOP A BIT WITH A SYSTEM IN THE THURSDAY
NIGHT THROUGH FRIDAY TIME FRAME. PREVIOUSLY...THE GFS HAD
ATTEMPTED TO BRING WARMER AIR NORTHWARD...WHILE THE ECMWF SHUNTED
SAID WARM AIR TO THE SOUTH. THESE TWO MODELS HAVE NOW DONE A
SWITCHEROO WITH THE ECMWF NOW BRINGING AN ELEVATED WARM TONGUE
INTO THE SOUTHERN HALF OF THE CWA...WHILE THE GFS KEEPS THE AREA
FIRMLY ENTRENCHED IN THE COLD AIR. GIVEN SOME TENDENCY FOR A BIT
OF A WARM TONGUE TO WANDER NORTHWARD ON BOTH MODEL SYSTEMS...A
CHANCE OF SLEET/FREEZING RAIN WAS ADDED FROM PITTSBURGH SOUTHWARD
ALONG WITH THE SNOW. IN ADDITION...DUE TO THE MODELS CONTINUALLY
INDICATING A SYSTEM IN THIS TIME FRAME...POPS WERE DRASTICALLY
INCREASED FROM THE PREVIOUS FORECAST.

TEMPERATURES WERE KEPT 10-15 DEGREES BELOW NORMAL THROUGH
THURSDAY...MODERATING CLOSER TO NORMAL BUT STILL SLIGHTLY BELOW BY
FRIDAY/SATURDAY.

&&

.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
MAIN CONCERN FOR EARLY PORTION OF THE FORECAST IS THE CONTINUATION
OF LLWS. LATEST SOUNDING DATA INDICATES 50-60KTS AT 2000FT UNTIL
FRONTAL PASSAGE.

LOW CONFIDENCE ON RESTRICTIONS TODAY. MODELS ARE IN GOOD
AGREEMENT SHOWING RESTRICTIONS ENTERING THE AREA WITH THE FRONT
AND ENSUING STRONG CAA. HOWEVER...LATEST SAT PICS AND OBS UPSTREAM
SHOW NONE OF THESE LOW CLOUDS DEVELOPING. THERE ARE HINTS IN THE
MODEL DATA THAT DRIER AIR IS NOSING IN AHEAD OF THE FRONT...WHICH
IS PREVENTING CLOUD DEVELOPMENT. WILL GO WITH AN OPTIMISTIC
FORECAST FOR ALL PORTS EXCEPT FKL AND DUJ. WILL CONTINUE WITH
GENERAL VFR TODAY WITH THE EXCEPTION OF THE NORTHERN TWO PORTS
WHICH WILL HAVE RESTRICTIONS WITH LOW CLOUDS AND SNOW SHOWERS.

GUSTY SFC WINDS AT ALL PORTS THROUGH THE DAY. WINDS WILL VEER TO
THE WEST WITH FROPA...WITH GUSTS OF 20 TO 25 KTS CONTINUING. SFC
WINDS WILL WEAKEN BY LATE AFTERNOON.

.OUTLOOK.../SUNDAY NIGHT THROUGH THURSDAY/...
PERIODIC RESTRICTIONS SHOULD BE ANTICIPATED THROUGH MID WEEK AS A
SERIES OF DISTURBANCES REINFORCE THE COLD AIR.

&&

.CLIMATE...
ARCTIC AIR IS POISED TO DOMINATE THE AREA TO START THE NEW WORK
WEEK. THE CURRENT FORECAST FOR PITTSBURGH FEATURES SINGLE DIGIT
LOWS WITH HIGHS IN THE VERY LOW TEENS FROM TUESDAY MORNING THROUGH
WEDNESDAY MORNING. IN EITHER MORNING CLEARS OUT
SUFFICIENTLY...TEMPERATURES COULD DROP BELOW ZERO.

* LAST TIME PITTSBURGH WAS BELOW 0F: JANUARY 22 2011...-1F
* LAST TIME PITTSBURGH FAILED TO REACH 10F ON ANY DATE: JANUARY 16
  2009...+7F
* COLEST TEMPERATURE LAST WINTER: JANUARY 20 2012...+3F

CURRENT FORECAST FOR PITTSBURGH:
  MORNING LOW/AFTERNOON HIGH
TUESDAY:   +4/+11
WEDNESDAY: +2/+17

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jan 20, 3:44 AM EST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
344 AM EST SUN JAN 20 2013

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>023-029-031-
073>076-WVZ001>004-012-021>023-041-210845-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-LAWRENCE-BUTLER-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
344 AM EST SUN JAN 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LIGHT SNOW ACCUMULATIONS ARE LIKELY MONDAY. ARCTIC AIR WITH WIND
CHILLS OF 10 TO 20 DEGREES BELOW ZERO ARE LIKELY BOTH MONDAY NIGHT
AND TUESDAY NIGHT. A MORE POTENT WINTER STORM WILL ALSO SPREAD THE
POSSIBILITY OF MORE SIGNIFICANT WINTER PRECIPITATION INTO THE AREA
LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ007>009-015-016-210845-
MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA-
344 AM EST SUN JAN 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SNOW SHOWERS ARE LIKELY TO DEVELOP ALONG THE I-80 CORRIDOR THIS
MORNING. ACCUMULATIONS SHOULD BE LIGHT...HOWEVER BRIEF REDUCTIONS
IN VISIBILITY ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LIGHT SNOW ACCUMULATIONS ARE LIKELY MONDAY. SIGNIFICANT
ACCUMULATION OF SNOW IS POSSIBLE MONDAY NIGHT THROUGH TUESDAY IN
THE SNOW BELTS DOWNWIND OF LAKE ERIE. ARCTIC AIR WITH WIND CHILLS
OF 10 TO 20 DEGREES BELOW ZERO ARE LIKELY BOTH MONDAY NIGHT AND
TUESDAY NIGHT. A MORE POTENT WINTER STORM WILL ALSO SPREAD THE
POSSIBILITY OF MORE SIGNIFICANT WINTER PRECIPITATION INTO THE AREA
LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 4:09 PM ESTWinter Weather AdvisoryPBZForest, Mercer, Venango50 hr

Nearby

Wind Advisories in Pennsylvania, 2013Wind Advisories in West Virginia, 2013Wind Advisories in Ohio, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.